Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Marquette, MI

April 18, 2002Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2002, 7:29 PM EDT for Baraga County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 7:29 PM EDT (23:29 UTC)
Expired
Apr 18, 2002, 8:00 PM EDT
In force
31 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Baraga County, MI

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:45 PM EDTHail 1.5Pelkie, MI1 1/2 inch diameter hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 6:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 182329
SVRMQT
MIC013-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
727 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 800 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF MASS CITY...OR ABOUT 23
  MILES SOUTHEAST OF ONTONAGON. THE STORM WAS MOVING NORTHEAST AT 45
  MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELKIE AT 745 PM EDT
  ASSININS...BARAGA...LANSE AT 750 PM EDT
  KEWEENAW BAY...ARNHEIM...PEQUAMING AT 755 PM EDT

AT 715 PM...SKYWARN SPOTTERS IN ONTONAGON COUNTY REPORTED GOLF BALL 
SIZED HAIL WITH THIS STORM. SEEK SHELTER IMMEDIATELY

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

NNNN

TRH

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:55 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 18, 4:55 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
455 PM EDT THU APR 18 2002

RAIN AND SVR CHANCES THIS EVENING...THEN EXTENT OF COOLING AND POSSIBLE LK
EFFECT PRECIP FRI NGT/SAT ARE FOCUSES.

WARM FRONT SURGING AS FAR NORTH AS IRON COUNTY WITH STABLE NE FLW
OFF LK SUPERIOR JUST TO EAST OVR FAR WRN GOGEBIC INTO NW WI. SFC
DWPTS JUST SOUTH OF WARM FRONT SURGING ABOVE 60F. MAIN COLD FRONT
STILL OFF TO WEST ENTERING ERN MN...WITH ARX/GRB/DLH/MQT RADARS
SHOWING CLUSTERS OF THUNDERSTORMS FORMING IN WARM SECTOR...BREAKING
STRONG MID LEVEL CAP. MAIN SHRTWV ENERGY SLIDING WELL TO NORTHWEST
OVR DAKOTAS...WITH SWATH OF LGT SNOW.

UNTIL COLD FRONT PASSES...THREAT FOR TS AND HVY SHRA PERSISTS
ESPECIALLY OVR SCNTRL ZONES AS H85 JET INTERACTS WITH HIGHER LAPSE
RATES ALONG AND NORTH OF WARM FRONT. MAIN THREAT THIS EVENING IS
SUPERCELLS WITH POSSIBILITY OF LARGE HAIL AND ISOLATED TORNADOES. K
INDEX ABOVE 35 AND H85 DWPTS ABOVE 10C SUPPORTS HEAVIER RAINS WITH
HEAVIEST TS...SO WL MENTION HVY RAIN. HAVE CONTINUED FLOOD WARNINGS
FOR GOGEBIC/ONTONAGON...WITH MAJORITY OF RAINFALL ALREADY OCCURRING
AND ANY RAINFALL TONIGHT EXPECTED TO BE LIGHT. ALTHOUGH WITH LATEST
DEVELOPMENT OF TS THERE COULD BE SOME LOCALLY HEAVY RAIN OVR FAR ERN
GOGEBIC COUNTY THIS EVENING. HAVE CONTINUED FLOOD WATCH FOR SRN
COUNTIES...AS DEFINED BLO...BUT HAVE DECLINED TO KEEP IT GOING OVR
ALGER/LUCE COUNTIES AS HEAVIEST RAINS FM TONIGHTS SHRA/TS SHOULD
REMAIN GENERALLY TO SOUTH.

AFT FRONT PUSHES THROUGH TONIGHT...COOLER AND DRIER CONDS LOOK TO
DOMINATE THROUGH NEXT FEW DAYS. ETA/AVN SHOWING SHRTWV SLIDING
THROUGH SAT...BUT LACKING DEEPER MOISTURE AND Q-VECTOR CONVERGENCE
SO WL LEAVE FCST DRY ATTM. HAVE SET SAT FOR COOLEST DAY...BUT STILL
WITH SOME MIXING TEMPS INTO 40S LOOK REASONABLE...ABOVE GUIDANCE.
ALTHOUGH THERMAL TROUGH MAKES IT FEASIBLE FOR LES FRI NIGHT INTO SAT
(DLT T/S AS HIGH AS 13C)...THINK LACK OF H100-H85 MOISTURE WL
PROHIBIT SIG LK EFFECT ACTIVITY.

EXTENDED...COOLER INITIALLY AS MID LEVEL TROUGH SLIDES ACROSS NCNTRL
CONUS BUT TEMPS LOOK TO REBOUND TO NORMAL-SLIGHTLY ABOVE NORMAL
EARLY NEXT WEEK. RAIN CHANCES DELAYED TIL TUE-WED WITH COOLER TEMPS
AGAIN THU WITH POSSIBLE RAIN OR SNOW.

.MQT...FLOOD WRNG TONIGHT MIZ002-009.
       FLOOD WATCH TONIGHT MIZ011>014.
       SMALL STREAM FLOOD ADVY MIZ003>005-010.
       GALE WRNG E HALF LK SUPERIOR.

JLA

In the hours before

Local storm report, Apr 18, 4:58 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
458 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    CEDAR RIVER               MI   1.00 INCH HAIL
04/18/02   MENOMINEE

TRH
Special weather statement, Apr 18, 5:57 PM EDT, 1 hour 32 minutes before
MIZ004-005-010>013-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
557 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 PM EDT (1000 PM EDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
MARQUETTE...BARAGA...DELTA...MENOMINEE...DICKINSON...IRON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  AMASA...CHANNING...COVINGTON...CRYSTAL FALLS...ESCANABA...FELCH...
  FOSTER CITY...GLADSTONE...GWINN...HERMANSVILLE...IRON MOUNTAIN...
  IRON RIVER...KINGSFORD...LA BRANCHE...NORWAY...POWERS...RAPID
  RIVER...ROCK...STAMBAUGH...WATSON AND WITCH LAKE

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

JLA

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Apr 18, 5:57 PM EDT, 1 hour 32 minutes before
MIZ004-005-010>013-190300-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EFFECTIVE TIME
NATIONAL WEATHER SERVICE MARQUETTE MI
557 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
MARQUETTE...BARAGA...DELTA...MENOMINEE...DICKINSON...IRON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  AMASA...CHANNING...COVINGTON...CRYSTAL FALLS...ESCANABA...FELCH...
  FOSTER CITY...GLADSTONE...GWINN...HERMANSVILLE...IRON MOUNTAIN...
  IRON RIVER...KINGSFORD...LA BRANCHE...NORWAY...POWERS...RAPID
  RIVER...ROCK...STAMBAUGH...WATSON AND WITCH LAKE

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

JLA

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Apr 18, 6:42 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
642 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    THOUSAND ISLAND LAKE      MI   WIND DAMAGE
04/18/02   GOGEBIC                        TREES DOWN

0620 PM    BRUCE CROSSING            MI   .75 INCH HAIL
04/18/02   ONTONAGON

TRH
Local storm report, Apr 18, 7:08 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
708 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    3 W  KENTON               MI   .88 INCH HAIL
04/18/02   HOUGHTON

0705 PM    MARENISCO                 MI   .75 INCH HAIL
04/18/02   GOGEBIC

0700 PM    PELKIE                    MI   1.00 INCH HAIL
04/18/02   HOUGHTON

JLA
Local storm report, Apr 18, 7:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
718 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    4 S MASS CITY             MI   1.75 INCH HAIL
04/18/02   ONTONAGON

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:56 PM EDTSevere Thunderstorm WarningMQTMenominee64 min
Apr 18, 4:03 PM EDTSpecial Marine WarningMQT57 min
Apr 18, 4:28 PM EDTSpecial Marine WarningMQT62 min
Apr 18, 4:28 PM EDTSpecial Marine WarningMQT62 min
Apr 18, 4:28 PM EDTSpecial Marine WarningMQT62 min
Apr 18, 5:39 PM EDTSevere Thunderstorm WarningMQTGogebic36 min
Apr 18, 6:01 PM EDTSevere Thunderstorm WarningMQTOntonagon39 min
Apr 18, 6:10 PM EDTSevere Thunderstorm WarningMQTGogebic35 min
Apr 18, 6:19 PM EDTSevere Thunderstorm WarningMQTHoughton26 min
Apr 18, 6:42 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon63 min
Apr 18, 6:45 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton45 min
Apr 18, 6:56 PM EDTFlash Flood WarningMQTGogebic, Ontonagon4 hr
Apr 18, 7:06 PM EDTSpecial Marine WarningMQT54 min
Apr 18, 7:06 PM EDTSpecial Marine WarningMQT54 min
Apr 18, 7:24 PM EDTSevere Thunderstorm WarningMQTHoughton51 min
Apr 18, 7:45 PM EDTSpecial Marine WarningMQT2 hr
Apr 18, 7:45 PM EDTSpecial Marine WarningMQT2 hr
Apr 18, 7:55 PM EDTSevere Thunderstorm WarningMQTOntonagon20 min
Apr 18, 7:58 PM EDTSevere Thunderstorm WarningMQTOntonagon17 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.